In Rare Cases: My Terrifying Experience with Psychiatric Side Effects
What happens when the medication that’s supposed to help becomes harmful?
My journey into the terrifying world of psychiatric side effects was relatively short, but impactful. A history with depression and anxiety means the cognitive dissonance of feeling something my brain realizes isn’t true is familiar. This was different.
Three weeks after starting a new medication, my kids fell asleep within 1 song’s length of laying down- a testament to the amount of energy they’d expended screaming, crying, and emoting. They were both having really big feelings, one too young to handle them well, and one in a weird place of needing support but not wanting, or not knowing how, to talk about it.
That day was only the second day of feeling like myself after several weeks in a downward spiral. A month before, I’d finally had an appointment with a new neurologist about my Idiopatic Intracranial Hypertension. She suggested we try a drug called Topamax, primarily used for seizures and migraine prevention because of it’s potential ability to decrease the amount of spinal fluid my body was producing. Bonus: it had a side effect for some of facilitating weight loss.
When she gave me the prescription, she explained possible side effects — that sometimes it made people feel aggravated or like they were unable to think clearly. Because I had been without meds for this condition for over a year with seemingly no ill effect to my health, and it’s easily monitored by regular eye doctor visits, she said that if I experienced adverse effects it was fine to just quit taking it.
I don’t know why I even decided to try it.
I was asymptomatic, but I think the allure of the idea of something helping me to lose weight was attractive to me. Even then, I was starting to wonder if that was something I cared about, but I wasn’t where I am today. If faced with the same decision now, I never would have taken the medication. I picked up the prescription and began taking it at 25 mg a day, with a goal of taking around 4 weeks to work up to the full dose of 200 mg that were prescribed.
The knee pain started almost immediately. My left knee has bothered me on and off since high school, and I had severe joint pain when I was on Diamox, my knees and wrists being the worst. The other side effects though… they overtook me gradually. I didn’t see them coming until suddenly I was completely overwhelmed.
Two weeks in, I’d worked my way up to about half of the intended full dose. I was so exhausted on Wednesday driving home from work that I almost fell asleep. When I got home, I got my kids dinner and then I cried. For two hours. I sat down on the bathroom floor, away from my kids, and broke down. For no reason, about nothing in particular. I felt like I was going crazy. Was is possible that this was a side effect of the medication? These side effects aren’t the most common, but they can happen. I was experiencing the fine print, the fast-spoken “in rare cases…” problems we forget ten seconds after hearing them.
The next day I got pulled over, and sobbed for 40 minutes afterwards, even though I only got a $25 ticket and the officer was the nicest officer I have ever been pulled over by. I experienced fatigue so intense that at night I went to bed at 9 with my kids; and one morning when we were 20 minutes early to Danny’s preschool I took a nap in the car while he played games on my phone. My knee was in constant pain, and my other joints, especially my shoulders, were starting to hurt as well. I was short of breath, foggy-headed, and generally my body didn’t feel good.
My happy, shiny self- the one I had grown, nurtured, and gotten used to over the preceding year? She was gone. Instead I had fear, frustration, anger, loneliness, sadness. When I wasn’t feeling one of those things, I just felt flat.
It didn’t take long for me to realize it would be insane to keep taking the medication.
Nothing was worth feeling the way I was feeling. I had experienced similar thoughts and feelings before, in the really bad times, when I was depressed, when I lost my way and lost my hope, this was how I felt. Tired, sad, and with no motivation, nothing worth looking forward to. The rapid decline into feelings so similar to the loss of self I’d had to claw my way out of was startling and terrible.
I felt bad about feeling this way, even though I knew it was temporary. I knew that the pills were making me feel this way, and that I would be able to stop it.
It didn’t make it easier, and it didn’t change how I felt in those moments.
Whether it was fear or intuition, I knew that giving it time to see if the effects would subside was not the right choice.
I am lucky that this time, it was just a side effect.
People with mental illness struggle with these types of feelings all the time. They may know that they are sick, that their body chemistry is off, or that there is a reason or diagnosis for their feelings. It doesn’t make it any easier to be feeling those things, and it doesn’t necessarily allow you to change them. I’ve been there. I’ve gotten help. I’ve been lucky. Not everyone is.
I’ve been on a fair amount of prescription drugs, and have never had psychiatric side effects before. It was intense, and it was strange because I consciously recognized that it was scary. I wasn’t scared, but the idea that this was actually happening, that something so small was altering me so greatly and making me feel so terrible, was hard to accept. It reminded me of movies where someone is being set up and they know they’re right but no one believes them. It was frightening to think about what might happen to someone who wasn’t as self aware, or whose doctor hadn’t fully explained the side effects that were possible.
One of the worst parts was that beyond the physical and mental effects it had on me, I saw direct effects on my children. Sam and Danny were 7 and 4, respectively. They have always been closely connected to me, physically and emotionally. While I was on the medication, I couldn’t see it because I couldn’t function, it was really all I could do just to get through every day. Once I started to recover, though? I suffered the consequences.
Me being messed up really affected my kids, and I think that’s what hurt most of all.
I’m sure they didn’t consciously know why they were having a hard time, but the change in my personality was subconsciously scary for both of them. I was different. I had a short temper. Maybe I was acting more like I used to back when I was very sad and things were not great in our lives. I don’t know. But Danny started having trouble going to sleep and Sam told me that Monday was the worst day he’d ever had at school, and then I found a note in his backpack about a ‘think time’ that I really think should have warranted a phone call home, and both my little dudes spent a good portion of the night just… messes.
They raged, they cried, they hurt, their little hearts were aching. Did they know why? I doubt it. I’m sure it’s way beyond Danny to know that he didn’t actually scream and cry for a half hour about a melted ice cream sandwich. They screamed at each other, they yelled at me, they cried.
I felt so bad about subjecting them to the me that I was that week. It was really hard to let go of that guilt, and move forward. The days got better, but I’ll always have a lingering memory of those weeks. Not only did experiencing that remind me that some things just aren’t worth the risks they carry, it gave me an appreciation for how much harder things can get. Many of my friends are parents who struggle with mental illness that’s more severe and harder to cope with than mine.
The days between that Thursday, when I decided to stop taking the pills, and the Tuesday I finally started to feel like myself were long and difficult. I was desperate to be back to normal. On Sunday I sat by the water and cried some more, feeling like a mess and hoping that it would be over soon. The clouds were starting to part, just a bit.
Even with my awareness of what was happening and the light at the end of the tunnel when I stopped the medication, I didn’t realize how bad it was until the fog cleared. It took over a week for the lingering effects to dissipate, mainly dizzy spells and a funky appetite.
I am lucky that I didn’t have to make the impossible choice between my physical health and my mental health. I don’t know what I would have done if a medication my body really needed caused these kinds of symptoms.
You might also enjoy…